Naloxone saves lives

IZN57NSIBy Anne Schmidt, Youth Services Case Management Supervisor

Have you ever heard of Naloxone? Naloxone, also known as Narcan, is a drug that can reverse the signs of a heroin or an opioid overdose. An opioid overdose may include overdosing on prescription medicines such as oxycodone, hydrocodone, methadone, morphine, and fentanyl. In 2014 the Utah State Legislature passed two laws that allow people to have access to Naloxone if they have someone in their lives who is at risk for an overdose, or if they may be a bystander to a person at risk for an overdose. These laws allow people to give Naloxone without any potential legal liability. Access to Naloxone has the potential to save many lives and getting the word out about Naloxone is an important part of that lifesaving process.

According to the Utah Naloxone website:

• Overdose is the leading cause of injury death.
• The rate for drug overdose death exceeds motor vehicle collisions and firearms.
• More than 10 Utahns die every week from an overdose.
• Utah had the 5th highest rate of drug overdose death in the U.S. in 2011.
• Utah has the highest rate of drug overdose deaths among veterans.
• These rates increased 400% between 2000-2010 and continue to rise.
• Children and adolescents are impacted both directly and indirectly by opioid overdoes.

Here are the steps to follow if you find someone who has overdosed on opioids and you have access to Naloxone:

• Call 9-1-1.
• Try to wake the person up by yelling their name and rubbing on their sternum.
• Try rescue breathing.
• Administer Naloxone.
• Prevent choking by putting the person on his or her side.
• Stay until the ambulance arrives.

naloxone-first-responder-kit-for-emergency-respondersNaloxone is administered by either an injectable form (straight into a muscle, much like an epi pen) or sprayed into the nose. Once Naloxone is administered it can start to work immediately or can take up to 5 minutes. The effects of Naloxone can last 30-90 minutes, so all the kits come with 2 doses just in case. Once Naloxone is administered a person needs to be seen by emergency personnel. Naloxone does not carry any risk for abuse, and side effects are rare, but a person may experience immediate withdrawal symptoms.

The signs of an overdose are:

• Very limp body and very pale face.
• Blue lips or blue fingertips.
• No response when you yell his/her name or rub hard in the middle of the chest.
• Slowed breathing or no breathing.
• Making choking sounds or a gurgling, snoring noise.

If you would like more information about Naloxone or would like to know where to get a prescription please visit the Utah Naloxone website www.utahnaloxone.org. Here is another resource www.useonlyasdirected.org.

At Youth Services we have substance abuse counselors and groups for youth with substance abuse issues. Please call 385-468-4500 or visit our website for more information www.youth.slco.org.

Advertisements
This entry was posted in Communication Tips, Family Counseling, Parenting Tips, SLCO, Substance Abuse, Teen Counseling, Treatment, Youth Groups. Bookmark the permalink.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s